Geometry & Topology

Burnside's Problem, spanning trees and tilings

Brandon Seward

Full-text: Open access

Abstract

In this paper we study geometric versions of Burnside’s Problem and the von Neumann Conjecture. This is done by considering the notion of a translation-like action. Translation-like actions were introduced by Kevin Whyte as a geometric analogue of subgroup containment. Whyte proved a geometric version of the von Neumann Conjecture by showing that a finitely generated group is nonamenable if and only if it admits a translation-like action by any (equivalently every) nonabelian free group. We strengthen Whyte’s result by proving that this translation-like action can be chosen to be transitive when the acting free group is finitely generated. We furthermore prove that the geometric version of Burnside’s Problem holds true. That is, every finitely generated infinite group admits a translation-like action by . This answers a question posed by Whyte. In pursuit of these results we discover an interesting property of Cayley graphs: every finitely generated infinite group G has some locally finite Cayley graph having a regular spanning tree. This regular spanning tree can be chosen to have degree 2 (and hence be a bi-infinite Hamiltonian path) if and only if G has finitely many ends, and it can be chosen to have any degree greater than 2 if and only if G is nonamenable. We use this last result to then study tilings of groups. We define a general notion of polytilings and extend the notion of MT groups and ccc groups to the setting of polytilings. We prove that every countable group is poly-MT and every finitely generated group is poly-ccc.

Article information

Source
Geom. Topol., Volume 18, Number 1 (2014), 179-210.

Dates
Received: 6 April 2011
Revised: 4 November 2011
Accepted: 25 August 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732722

Digital Object Identifier
doi:10.2140/gt.2014.18.179

Mathematical Reviews number (MathSciNet)
MR3158775

Zentralblatt MATH identifier
1338.20041

Subjects
Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]
Secondary: 05C25: Graphs and abstract algebra (groups, rings, fields, etc.) [See also 20F65] 05C63: Infinite graphs

Keywords
Burnside's Problem von Neumann conjecture Hamiltonian path Lovász conjecture spanning tree tile tiling MT ccc translation-like action

Citation

Seward, Brandon. Burnside's Problem, spanning trees and tilings. Geom. Topol. 18 (2014), no. 1, 179--210. doi:10.2140/gt.2014.18.179. https://projecteuclid.org/euclid.gt/1513732722


Export citation

References

  • I Benjamini, O Schramm, Every graph with a positive Cheeger constant contains a tree with a positive Cheeger constant, Geom. Funct. Anal. 7 (1997) 403–419
  • B Bollobás, Modern graph theory, Graduate Texts in Mathematics 184, Springer, New York (1998)
  • N Brady, Branched coverings of cubical complexes and subgroups of hyperbolic groups, J. London Math. Soc. 60 (1999) 461–480
  • M R Bridson, A Haefliger, Metric spaces of non-positive curvature, Grundl. Math. Wissen. 319, Springer, Berlin (1999)
  • C Chou, Elementary amenable groups, Illinois Journal Math. 24 (1980) 396–407
  • S Gao, S Jackson, B Seward, Group colorings and Bernoulli subflows
  • E S Golod, I R Šafarevič, On the class field tower, Izv. Akad. Nauk SSSR Ser. Mat. 28 (1964) 261–272
  • P de la Harpe, Topics in geometric group theory, Chicago Lectures in Mathematics, University of Chicago Press (2000)
  • A J Ol'šanskiĭ, On the question of the existence of an invariant mean on a group, Uspekhi Mat. Nauk 35 (1980) 199–200
  • I Pak, R Radoičić, Hamiltonian paths in Cayley graphs, Discrete Math. 309 (2009) 5501–5508
  • P Papasoglu, Homogeneous trees are bi-Lipschitz equivalent, Geom. Dedicata 54 (1995) 301–306
  • J-P Serre, Trees, 2nd edition, Springer Monographs in Mathematics, Springer-Verlag, Berlin (2003)
  • B Weiss, Monotileable amenable groups, from: “Topology, ergodic theory, real algebraic geometry”, (V Turaev, A Vershik, editors), Amer. Math. Soc. Transl. Ser. 2 202, Amer. Math. Soc. (2001) 257–262
  • K Whyte, Amenability, bi-Lipschitz equivalence, and the von Neumann conjecture, Duke Math. J. 99 (1999) 93–112